A Centers for Disease Control and Prevention advisory group said in a statement last week that a number of young people and adolescents who received Covid-19 vaccines have experienced heart inflammation and are recommending further study of the condition.
According to the CDC’s Advisory Committee on Immunization Practices (ACIP) there have been a “relatively few” number of cases of myocarditis, an inflammation of the heart muscles. These cases have been observed in predominantly male adolescents and younger people. Symptoms usually develop four days after receiving the mRNA vaccines and more often occurs after the second dose, The Hill reported.
“Further information should be collected through medical record review about potential myocarditis cases that were reported into VAERS [Vaccine Adverse Event Reporting System],” the CDC wrote in its report. “Information about this potential adverse event should be provided to clinicians to enhance early recognition and appropriate management of persons who develop myocarditis symptoms following vaccination.”
Two coronavirus vaccines are currently approved for people 16 and older. The Pfizer-BioNTech vaccine was recently approved for children aged 12 to 15, according to the report.
The CDC group did not say how many people had been affected.
“It may simply be a coincidence that some people are developing myocarditis after vaccination,” said Dr. Celine Gounder, an infectious disease specialist at Bellevue Hospital Center in New York who spoke with The New York Times.
“It’s more likely for something like that to happen by chance, because so many people are getting vaccinated right now,” Gounder told the newspaper.